Digoxin is one of the most frequently prescribed drugs, particularly in the elderly population where there is an increased prevalence of atrial fibrillation and cardiac failure. The drug has a narrow therapeutic range and has gained a reputation for producing adverse effects in older patients. The more frail elderly patients with coexistent disease, often taking other treatments, are more at risk from digoxin toxicity due to inappropriate dosing, noncompliance, or increased sensitivity to digoxin resulting from pharmacokinetic or pharmacodynamic interactions. Application of basic pharmacological principles may be helpful in anticipating these problems. Elderly patients more commonly receive digoxin than younger patients, which in part accounts for the higher rates of toxicity in this group. Numerous components contribute to the development of toxicity, and diagnosis of toxicity is difficult in this age group. The measurement of serum concentrations can contribute to the clinical diagnosis. A major problem is the accurate diagnosis of digoxin toxicity which may have numerous nonspecific clinical manifestations, many of which are related to coexisting disease in elderly patients. This diagnostic imprecision is well recognised but has been helped by the introduction of serum digoxin measurement. However, reliance on serum concentrations should not replace clinical judgement, since these do not always correlate with toxicity. The apparently decreasing incidence of toxicity over recent years probably reflects several factors: the improvement in digoxin formulations, awareness of digoxin pharmacology, utilisation of serum concentrations, and the realisation that digoxin withdrawal is a viable proposition in elderly patients. Greater knowledge about the causes and prevention of digoxin toxicity should further reduce the morbidity and mortality arising from digoxin overdose, especially in the elderly population.
|Number of pages||16|
|Journal||Drugs & Aging|
|Publication status||Published - 1992|